Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 2, NWS Wilmington, OH

February 22, 2003Adams County, Scioto County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Feb 22, 2003, 4:03 PM EST for Adams County, Scioto County, Ohio. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2003, 4:03 PM EST (21:03 UTC)
Expired
Feb 22, 2003, 4:45 PM EST
In force
42 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

Counties Adams County, OH, Scioto County, OH

The radar

The Cincinnati radar (KILN), 91 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 222103
SVRILN
OHC001-145-222145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
403 PM EST SAT FEB 22 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAMS COUNTY IN OHIO...
  SCIOTO COUNTY IN OHIO...

* UNTIL 445 PM EST...

* AT 403 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 26 MILES SOUTHWEST OF LUCASVILLE...OR ABOUT 23
  MILES SOUTHWEST OF PORTSMOUTH...MOVING NORTHEAST AT 45 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BUENA VISTA...
  LUCASVILLE...
  PORTSMOUTH...

DAMAGING WINDS ARE LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS
PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 3867 8344 3895 8317 3894 8281 3863 8317
          3860 8329

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 3:35 PM EST, 28 minutes earlier.

Area forecast discussion, Feb 22, 3:35 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
335 PM EST SAT FEB 22 2003

CONVECTION IN DRY SLOT IS CURRENTLY MOVING UP INTO SOUTHEASTERN
ZONES. BUT IT LOOKS LIKE THIS WILL BE THROUGH THAT AREA WITHIN THE
NEXT HOUR OR TWO. SO TENTATIVELY PLAN ON ENDING FLOOD WATCH WITH THE
NEW FORECAST.

FOCUS THEN TURNS TO WINTER WEATHER. MODELS SUGGEST A CHANGE OVER TO
SNOW IN THE NORTHWEST IN THE NEXT FEW HOURS. THE CHANGE SHOULD SWEEP
ACROSS THE AREA DURING THE EVENING POSSIBLY NOT SWITCHING TO SNOW
NEAR PORTSMOUTH UNTIL JUST AFTER MIDNIGHT. GOOD AREA OF MID LEVEL
FRONTOGENESIS WILL CLIP THE NORTHWESTERN ZONES THIS EVENING. PLAN TO
CONTINUE WITH 3 TO 5 INCHES ACCUMULATION BUT WILL INCLUDE THE NEXT
TIER OF COUNTIES IN THAT AS WELL. ZONE OF DEFORMATION WILL QUICKLY
MOVE ACROSS THE ENTIRE AREA OVERNIGHT WITH ACCUMULATIONS IN THE
ADVISORY RANGE STILL LOOKING REASONABLE FOR MOST PLACES. ONLY
EXCEPTION WILL BE IN THE FAR SOUTHERN ZONES.

LOOKS LIKE SNOW MAY NOT END IN EASTERN ZONES UNTIL AFTER DAYBREAK SO
WILL KEEP A CHANCE GOING THERE EARLY. THEN FOCUS TURNS TO NEXT QUICK
MOVING SYSTEM. LOOKS LIKE THIS WILL SPREAD SNOW INTO THE AREA AFTER
MIDNIGHT SUNDAY NIGHT AND BE MOVING OFF TO THE EAST ON MONDAY
MORNING. AT THIS TIME WILL KEEP ACCUMULATIONS BELOW 4 INCHES.
THERMAL PROFILES IN SOUTH CENTRAL OHIO AND NORTHEAST KENTUCKY
SUGGEST THAT PRECIPITATION WILL FALL AS A WINTRY MIX.

.ILN...
IN...WINTER STORM WARNING TONIGHT INZ050.
     WINTER WEATHER ADVISORY TONIGHT INZ058-059-066-073>075-080.
KY...WINTER WEATHER ADVISORY TONIGHT KYZ091>093.
OH...WINTER STORM WARNING TONIGHT OHZ026-034>035-042>044.
     WINTER WEATHER ADVISORY TONIGHT OHZ045-046-051>056-060>065-
     070>074-077-078-080.
Hazardous weather outlook, Feb 22, 5:30 AM EST, 10 hours 33 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-221230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
530 AM EST SAT FEB 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

LOW PRESSURE WITH COPIOUS MOISTURE WILL BRING THE THREAT OF
FLOODING TO THE REGION TODAY.  AS THE LOW MOVES TO PENNSYLVANIA
TONIGHT...COLDER AIR WILL CHANGE THE RAIN TO SNOW.  THE SNOW MAY BE
HEAVY AT TIMES OVER PORTIONS OF WEST CENTRAL OHIO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER LOW PRESSURE WILL TRACK SOUTH OF THE REGION SUNDAY NIGHT AND
EARLY MONDAY...BRINGING THE LIKELIHOOD FOR ACCUMULATING SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

CONIGLIO

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 3:50 PM ESTFlash Flood WarningILNAdams, Scioto2 hr
Feb 22, 4:10 PM ESTTornado WarningILNScioto50 min
Feb 22, 4:11 PM ESTTornado WarningILNScioto49 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.